Thunderstorm Wind, Genesee
- When
- May 20, 7:45 PM EST
- Where
- Genesee County, Le Roy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.967, -78.000
Thunderstorms developed along a front stalled across the Finger Lakes Region. The thunderstorm winds downed trees and power lines in Le Roy and Caledonia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along a front stalled across the Finger Lakes Region. The thunderstorm winds downed trees and power lines in Le Roy and Caledonia. The slow moving storms also produced up to three inches of rain in less than an hour. Several roads were closed and one home on East Lake Road in Conesus was damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 20, 6:40 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR MESOSCALE DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 740 PM EDT THU MAY 20 2004 CANADIAN CONVECTION HAS INDEED BECOME MORE INTERESTING OVER THE PAST HOUR OR TWO AS KBUF RADAR INDICATED DEEP ROTATION WITHIN THE CELL BEFORE THE TOP OF THE LAST HOUR. UNOFFICIAL REPORTS OF A TORNADO TOUCHDOWN WITHIN THIS CELL SOUTH OF YHM...WITH ANOTHER MESOCYCLONE SOUTH OF THE CWA OVER CRAWFORD COUNTY IN PA. FOR WESTERN AND NORTH CENTRAL NEW YORK...AIRMASS REMAINS QUITE UNSTABLE WITH CAPES GENERALLY 1500 J/KG OVER THE FAR WESTERN COUNTIES. AIRMASS OVER THE REMAINDER OF THE REGION IS BECOMING MORE UNSTABLE AS AIRMASS HAS MOISTENED UP WITH TDS THROUGHOUT IN THE LOW TO MID 60S. WHILE HELICITY VALUES ARE STILL ON THE LOW SIDE (150 M2/S2)...VAD WINDS SHOW THAT JUST ABOUT ALL OF THIS IS IN THE LOWEST 1KM. LINE OF CONVECTION NORTH OF BUF AND BATAVIA IS SHOWING STRONG CONVERGENCE WITHIN THE LINE...BUT NO SIGNS OF ANY ROTATION. PLENTY OF LTG WITHIN THIS LINE WITH NO WEAKENING INDICATED PAST 20 MINUTES. GREATEST THREAT STILL LOOKS TO BE STRONG WINDS WITH ANY WELL DEVELOPED STORM AS FREEZING LEVEL ABV 13K. GIVEN HISTORY OF CELLS TO OUR SOUTH AND WEST...WILL HAVE TO CAREFULLY WATCH FOR ANY CIRCULATION. EARLIER AFD LEFT IN ITS ENTIRITY BELOW. RSH 18Z SURFACE ANALYSIS SHOWING COLD FRONT ACROSS MICHIGAN. MODELS IN AGREEMENT THAT COLD FRONT WILL MOVE SOUTHEAST INTO FAR SOUTHERN ONTARIO BY 00Z...THEN SLOWLY CROSS THE AREA BETWEEN 03Z AND 12Z. GFS A BIT FASTER THAN NGM/ETA. LOW LEVEL MOISTURE HAS INCREASED OVER THE AREA THROUGH THE DAY WITH SURFACE DEWPOINTS NOW IN THE LOWER TO MID 60S...BUT INCREASING CLOUD COVER HAS LIMITED DESTABILIZATION. SURFACE DEWPOINTS WILL CONTINUE TO INCREASE OVER THE AREA AHEAD OF THE FRONT AND WILL LIKELY BE IN THE MID TO UPPER 60S BY 00Z. MODELS SHOWING MODEST AREA OF 700 MB OMEGA ALONG AND AHEAD OF FRONT ACROSS THE AREA BY 00Z ALONG WITH WITH SOME UPPER LEVEL DIVERGENCE. CONVECTION MAY BE ENHANCED DUE TO APPROACHING SHORT WAVE TROUGH. THEREFORE...EXPECTED TO SEE SCATTERED CONVECTION DEVELOP ALONG AND JUST AHEAD OF THE FRONT AS IT CROSSES THE AREA THIS EVENING. WILL KEEP THE MENTION OF PRECIPITATION IN FOR THE ENTIRE NIGHT DUE TO SLOW MOVEMENT OF FRONT. DRIER AIR WORKING INTO THE NORTH COUNTRY OVERNIGHT WILL ALLOW FOR A DIMINISHING TREND THERE. SURFACE HIGH BUILDING DOWN FROM CANADA BEHIND THE FRONT ALONG WITH A DRYING NORTHEAST FLOW WILL KEEP THE AREA DRY DURING THE MORNING HOURS FRIDAY. MODELS SUGGESTING FRONT WILL RETURN AS A WARM FRONT ACROSS WESTERN SECTIONS BY AFTERNOON. SCATTERED AFTERNOON CONVECTION LOOKS REASONABLE AS LOW LEVEL MOISTURE INCREASES...GENERALLY WEST OF THE FINGER FINGER LAKES. WARM FRONT WORKS NORTH ACROSS THE AREA FRIDAY NIGHT WITH MODELS HINTING AT THE POSSIBILITY OF A CONVECTIVE COMPLEX DEVELOPING UPSTREAM AND RIDING EAST INTO WESTERN NEW YORK ALONG FRONTAL BOUNDARY. ETA A BIT FARTHER NORTH THEN GFS WITH FRONTAL POSITION. AT THIS POINT...WILL FOLLOW SLOWER RETURN SUGGESTED BY GFS AND BRING THE LIKELIHOOD OF CONVECTION TO THE AREA FRIDAY NIGHT. FRONT LIFTS NORTH FOR A WHILE SATURDAY PUTTING THE AREA INTO THE WARM SECTOR. INCREASING MID LEVEL WIND FIELDS AND IMPRESSIVE AFTERNOON INSTABILITY COULD RESULT IN THE THREAT FOR STRONG TO POSSIBLY SEVERE AFTERNOON CONVECTION ACROSS THE AREA. EXTENDED... ON MONDAY...GFS MOVES A SURFACE LOW OVER UPSTATE NEW YORK AND MOST OF THE OTHER EXTENDED MODELS MAINTAIN THE FRONTAL ZONE OVER WESTERN AND CENTRAL NEW YORK. THE OLD RUN OF THE ECMWF IS FARTHEST SOUTH... BUT ENSEMBLE RUNS OF THE MRF SUPPORT POPS HIGHER THAN CLIMO FOR MONDAY THROUGHOUT THE BUF FORECAST AREA. THE FRONT SHOULD PUSH SOUTH FOR TUESDAY AS THE CURRENT PATTERN OF WEAK RIDGING EXTENDING SOUTH OVER THE EASTERN GREAT LAKES FROM CANADA...BEHIND A FRONT... PERSISTS. FRONT IS EXPECTED TO MOVE BACK NORTH WEDNESDAY AND THEN... IF THE MRF WAY OUT TO DAY 7 IS CORRECT...A PATTERN CHANGE COULD BE IN THE OFFING WITH INCREASING UPPER HEIGHTS IN THE WEST AND A DEVELOPING TROUGH IN THE NORTHEAST. AT THIS POINT...WILL PROVIDE FOR A CHANCE OF SHOWERS THURSDAY ANTICIPATING DIURNAL DEVELOPMENT GIVEN SEASONABLE WARMTH COMBINED WITH COOLING TEMPERATURES ALOFT. ENSEMBLE MRF MOS TEMPERATURES ARE FAIRLY CLOSE TO THE OPERATIONAL RUN AND HAVE TENDED TO MAINTAIN PERSISTENCE FROM THE CURRENT EXTENDED FORECAST...GOING A LITTLE WARMER THURSDAY ANTICIPATING SOME SUN ESPECIALLY EARLY BEFORE CLOUDS FORM...IF THE MRF FORECAST HOLDS. AVIATION DISCUSSION... VFR CONDITIONS ARE EXPECTED DURING THE LATE AFTERNOON OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP. CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH MVFR TO IFR CONDITIONS MOST LOCATIONS IN FOG AND/OR LOW CLOUDS AS THE COLD FRONT MOVES THROUGH. FRONT WILL BE SLOW TO MOVE THROUGH WESTERN NEW YORK...AND THOUGH HAVE FOLLOWED THE SLIGHTLY FASTER GFS WITH ITS TIMING ACROSS TAF SITES...LOW-LEVEL MOISTURE REMAINS HIGH BEHIND THE FRONT. ART SHOULD IMPROVE FIRST AS THE LOW-LEVEL DRYING IS PROGGED TO BE FASTER THERE...WHILE JHW WILL BE THE LAST TO IMPROVE CLOSER TO THE FRONTAL ZONE THROUGH THE END OF THE AVIATION FORECAST PERIOD IN THE HIGHER LOW-LEVEL MOISTURE. .BUF...NONE. PUBLIC...TMA AVIATION/EXTENDED...DJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 335 AM EDT THU MAY 20 2004 NYZ001>007-010>014-019>021-085-201030- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LIVINGSTON-MONROE- NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 335 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK EXCEPT LEWIS COUNTY. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NYZ008-201030- LEWIS- 335 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LEWIS COUNTY IN NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/
The Buffalo radar (KBUF), 60 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401305, 5401306, 5401307.